Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Cheyenne, WY

May 10, 2004Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2004, 5:35 PM MDT for Niobrara County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 5:35 PM MDT (23:35 UTC)
Expired
May 10, 2004, 6:30 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS55 KCYS 102335
SVRCYS

ZCZC DEF
TTAA00 KCYS 102334

WYC027-110030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF KEELINE...OR ABOUT 25 MILES
  SOUTHWEST OF LUSK...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEELINE BY 620 PM MDT
  MANVILLE BY 630 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4262 10489 4263 10466 4279 10448 4290 10488

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 10, 2:40 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT MON MAY 10 2004

.SHORT TERM...SOME CU FORMATION OVR MTNS ATTM BUT DRY AIRMASS OVR
SE WY INHIBITING CONVECTION ATTM. EXPECT SOME CONVECTIVE DEVELOPMENT
BY LATE THIS AFTN OVER NW PARTS OF CWA WITH ACTIVITY MOVG NE FROM
THERE.  NEB PANHANDLE CAPPED WITH LOW CLOUD DECK AND WILL HAVE TO
SEE IF ANY CONVECTION CAN GET GOING THERE WITH LACK OF BOUNDARY.
OTHERWISE WINDY OVER MOST AREAS WITH SFC LOW INCRG OVR NW WY MOVG
ENE.  STRONG WINDS POSSIBLE OVR PANHANDLE LATER TONIGHT AS LLJ
INCREASES BUT WILL HOLD OFF ON ANY WIND ADVY AS STRONGER WINDS
SHOULD BE RATHER LOCALIZED.  SFC TROF MOVES ACROSS CWA LATER TONIGHT
DRYING SFC AIRMASS THUS EXPECT DRIER DAY TUESDAY THOUGH BOUNDARY MAY
LURK SOMEWHERE OVER PANHANDLE.  WARMED MAXS UP SOME E OF MTNS TUES
WITH MORE DOWNSLOPING FLOW.

.LONG TERM...LESS INSTABILITY AND MOISTURE TUESDAY THEREFORE I
EXPECT THE SEVERE WEATHER THREAT IN THE CWA TO BE LOW.  A FEW
THUNDERSTORMS WILL LINGER OVER SOUTHEASTERN WYOMING AND THE NEBRASKA
PANHANDLE DURING THE EVENING HOURS BEHIND A COLD FRONT WHICH SHOULD
PASS THROUGH THE CWA BY 9 PM.  GUSTY NORTH WINDS ARE LIKELY BEHIND
THE FRONT...ESPECIALLY IN THE NEBRASKA PANHANDLE.  THE MAX
TEMPERATURE WEDNESDAY IS LIKELY GOING TO OCCUR BEFORE OR AROUND
NOON.  TEMPERATURES WILL FALL THROUGHOUT THE AFTERNOON AS AREAS OF
PRECIPITATION DEVELOP.  DIFFERENT MODELS HAVE SLIGHTLY DIFFERENT
SOLUTIONS FOR THE PRECIPITATION DISTRIBUTION.  THE ETA FAVORS
COLORADO AND THE EARLY GFS FAVORS WYOMING. IN EITHER CASE
TEMPERATURES WILL FALL ENOUGH FOR SNOW SHOWERS ACROSS THE AREA BY
THURSDAY MORNING.  COOL TEMPERATURES ARE EXPECTED THURSDAY BASED ON
THE 1000 TO 500 MB THICKNESS.  MOS GUIDANCE REMAINS SLIGHTLY WARMER
BUT IS TRENDING DOWNWARD AT THE MOMENT.  THE UPPER TROUGH IS GOING
TO SHIFT EASTWARD VERY SLOWLY.  THIS WILL ALLOW TEMPERATURES TO
MODERATE SLOWLY WITH TIME AND KEEP SCATTERED RAIN SHOWERS AND A FEW
THUNDERSTORMS IN THE FORECAST INTO EARLY SATURDAY. THE UPPER RIDGE
REBUILDS OVER THE ROCKY MOUNTAINS SUNDAY THROUGH WEDNESDAY MAY
19TH.  THERE WILL BE WEAK SYSTEM MOVING THROUGH THIS RIDGE THAT WILL
GENERATE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...BUT NO
SIGNIFICANT PRECIPITATION IS EXPECTED.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

RE/DCC
Hazardous weather outlook, May 10, 10:35 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT MON MAY 10 2004

NEZ001>003-019>021-054-055-WYZ059-060-067>070-111146-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-MORRILL-NIOBRARA-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LUSK...SCOTTSBLUFF...SIDNEY...TORRINGTON AND WHEATLAND
1035 AM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST WYOMING PLAINS
AND THE WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE WESTERN NEBRASKA
PANHANDLE AND THE PLAINS OF SOUTHEAST WYOMING LATE THIS AFTERNOON AND
THIS EVENING.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE HIGHER TERRAIN OF SOUTHEAST WYOMING THIS AFTERNOON. THE STORMS
WILL GRADUALLY MOVE EAST INTO THE PANHANDLE LATE THIS AFTERNOON AND
EVENING.  HAIL AND STRONG WINDS ARE THE PRIMARY THREAT FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS BOTH TUESDAY
AND WEDNESDAY...ESPECIALLY IN THE WESTERN NEBRASKA PANHANDLE.  A FEW
OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN
SOUTHEAST WYOMING.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE WESTERN NEBRASKA
PANHANDLE.

WYZ061>066-111146-
LARAMIE RANGE-LARAMIE VALLEY-NORTH CARBON-NORTH LARAMIE RANGE-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...LARAMIE AND RAWLINS
1035 AM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CARBON COUNTY...THE LARAMIE
VALLEY AND ADJACENT MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN THE LARAMIE
VALLEY THIS AFTERNOON AND EVENING.  SOME STORMS WILL SPREAD OVER
PARTS OF CARBON COUNTY AND THE ADJACENT MOUNTAINS DURING THE EVENING.

STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE TONIGHT.  WIND
GUSTS AS HIGH AS 50 MPH ARE POSSIBLE...MAINLY IN MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RE

In the hours before

Local storm report, May 10, 4:25 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SE GLENDO             42.45N 104.96W
05/10/2004  0.88 INCH        PLATTE             WY   TRAINED SPOTTER

            REPORT RECEIVED FROM THE GLENDO MARINA

&&

WEILAND
Local storm report, May 10, 4:54 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             GLENDO                  42.50N 105.02W
05/10/2004  0.25 INCH        PLATTE             WY   POST OFFICE

            NICKEL SIZED DIAMETER HAIL FELL BETWEEN 450 PM AND 452
            PM.

&&

WEILAND
Local storm report, May 10, 4:54 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             GLENDO                  42.50N 105.02W
05/10/2004  0.88 INCH        PLATTE             WY   POST OFFICE

            NICKEL SIZED DIAMETER HAIL FELL BETWEEN 450 PM AND 452
            PM.

&&

WEILAND
Local storm report, May 10, 5:24 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 NE CHEYENNE           41.18N 104.75W
05/10/2004  0.88 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:45 PM MDTSevere Thunderstorm WarningCYSPlatte60 min
May 10, 4:45 PM MDTSevere Thunderstorm WarningCYSPlatte30 min
May 10, 5:03 PM MDTSevere Thunderstorm WarningCYSConverse57 min
May 10, 5:14 PM MDTSevere Thunderstorm WarningCYSPlatte61 min
May 10, 5:16 PM MDTSevere Thunderstorm WarningCYSLaramie44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.